I've actually never read the research on mag. I should maybe go and look it up.
My anecdotal experience has been seeing the results of giving it too fast a couple of times (I know, once is too many times). We typically gave it over 8-10 minutes, but in both these cases they received it in a little closer to 2'. I should mention this was only a 2g dose for asthma. Both patients became quite flushed, and quite nauseous. One complained of "feeling like [their] skin [was] on fire". Neither vomiting, although they both seemed close, and while both had downward trends in their blood pressure immediately afterwards, neither became < 100mmHg systolic.
Honestly, I feel that I was lucky in both situations that it wasn't worse. This was given in a 50ml bag with a secondary set on a primary line. Regarding croaker's original post, I wonder if there's a possibility to get magnesium in a 2g preparation? We used to draw out of (I think) 5 g / 10 ml, and this seemed to run a bit of a risk of drawing up too much.
The major risks here are hypotension, and.... hypermangesemia. http://emedicine.med...766604-overview
While hypermagnesemia might not sound that bad, at high enough levels you can get cardiotoxicity, e.g. bradycardia, AV block, and you can also see inhibition of presynaptic ACh release, causing flaccid paralysis and apnea.
Looking around, I found that giving 2g of Mag over 20mins, usually equates to approximately a doubling in the normal serum concentration or 1.3-2.1 mEq/L. Typically events like paralysis and heart block occur at somewhat higher concentrations (one sources suggested 10 MEq/L for paralysis).
Where this might be a very big problem, however, is if the patient has renal failure. But in that case, we probably won't be giving magnesium in the first place.
If I find some time, I'll try and take a more thorough look.
Edited by systemet, 14 December 2011 - 03:38 PM.